Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 71, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 1998, 11:05 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 1998, 11:05 PM CDT (04:05 UTC)
- Expired
- May 14, 1998, 11:55 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3552 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 150405 RRA SVRDDC KSC033-097-150455- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1105 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS EASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1155 PM CDT * AT 1104 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF WILMORE MOVING NORTH AT 45 MPH. * SOME LOCATIONS AFFECTED BELVIDERE BY 1110 PM CDT HAVILAND BY 1125 PM CDT WELLSFORD BY 1125 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. ORGLER/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:02 PM CDT, 8 hours 3 minutes earlier.
Area forecast discussion, May 14, 3:02 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 302 PM CDT THU MAY 14 1998 .SHORT/LONG TERM DISCUSSION... DRYLN FOCUS FOR SEVERE DOES NOT LOOK AS IMPRESSIVE AS IT ONCE DID EARLIER TODAY. WITH LOTS OF SMOKE FROM MEXICAN FIRES AND CI FROM NEW MEXICO...WE WILL HAVE A HARD TIME BREAKING THE CAP THIS AFTERNOON. THE BETTER CHANCE FOR THUNDERSTORM INITIATION NOW APPEARS TO BE ALONG COLD FRONT/DRYLN TRIPLE POINT EARLY THIS EVENING AS UPPER SYSTEM...CURRENTLY OVER AZ...CONTINUES TO MOVE EAST. HAILERS ARE POSSIBLE ALONG WITH WITH GUSTY WINDS...HOWEVER THE MAIN THREAT MAY END UP BEING HEAVY RAINFALL FROM THUNDERSTORMS WHICH DO FORM. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION EITHER. SEE LATEST SPC DISCUSSION FOR LATEST ON THE SVR POTENTIAL. AS UPPER WAVE MOVES OVER THE CWA TONIGHT/TOMORROW MORNING...THE CWA WILL SEE AN END TO SHOWERS/THUNDERSTORMS AND GRADUAL CLEARING. AS A RESULT...HIGH WILL BE MAINLY IN THE 70S. I FOLLOWED FWC GUIDANCE CLOSELY FOR THIS PACKAGE. AFTER THE UPPER WAVE EXITS KANSAS...TEMPS WILL WARM AND SKIES WILL BE PARTLY CLOUDY AS A RESULT OF UPPER RIDGING FORECAST TO TAKE PLACE. MCCAMMON .EXTENDED DISCUSSION... UPPER RIDGE BUILDING INTO ERN KS AND ERN TX THRU THE PERIOD. MINOR WAVES ON THE WEST SIDE OF THE RIDGE AND GULF NOT TOTALLY CUT OFF WE SHLD HAVE A CHANCE OF TSTMS EACH DAY. ON MONDAY RETURNING WARM FRONT COULD BE FOCUS FOR CONVECTION WITH MRF SHOWALTER INDEX PROGGED AT -8. COLD FRONT THEN SURGES ACROSS WRN KS ON MONDAY AND STALLS OUT OVER SWRN KS. SO AGAIN A FOCUS FOR MAINLY LATE DAY TSTMS. ON TUES STALLED WARM FRONT IN VCNTY WITH AGAIN A CHANCE FOR THUNDER. WILL GO WITH A SLIGHT CHC TSTM EACH DAY. LOWS IN THE 50S AND HIGHS IN THE 80S SEEM GOOD WITH A LITTLE CLOUD COVER. KRUSE .DDC...NONE PRELIM NUMBERS: DDC 054/074 050/085 057 630 GCK 051/076 049/086 055 630 EHA 050/080 048/089 053 400 LBL 050/076 049/086 052 630 HYS 055/074 050/085 052 640 P28 058/072 054/085 054 640
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:58 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.